Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 10:25 PM CDT for Oregon County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 10:25 PM CDT (03:25 UTC)
- Expired
- May 1, 2002, 11:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
The radar
The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:40 PM CDT | Hail 1.75 | Rover, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 7:00 PM CDT | Tornado Watch | SPC | 4 hr |
| May 1, 9:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 020325 SVRSGF MOC149-020430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1025 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 1130 PM CDT * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF WEST PLAINS...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALTON BY 1040 PM CDT. THE TOWNS OF ROVER...THOMASVILLE...GREER AND WILDERNESS ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3685 9168 3666 9169 3670 9112 3691 9123 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM CDT, 7 hours 54 minutes earlier.
Area forecast discussion, May 1, 2:31 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT WED MAY 1 2002 SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS. SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI. A SURFACE TROUGH EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT APPEARS TO LAG BACK ACROSS CENTRAL KANSAS. VERY WARM AND MOIST AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70 DEGREES. JOPLIN HAS REACHED 87 DEGREES AS OF 19Z. LAPS DATA SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG. A HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS AFTERNOON BUT FOR HOW MUCH LONGER? UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE THIS AFTERNOON AND EVENING. RUC SUGGEST CONVECTIVE INHIBITION WILL WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS AREA. WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED. OTHERWISE EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY. THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT. POST FRONTAL CLOUDS WILL LINGER INTO THURSDAY MORNING. COULD BE A FEW SPRINKLES OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET. THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH CENTRAL MISSOURI. WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS. A WEAK IMPULSE ALSO PROGGED TO CROSS THE PLAINS. WILL SEE AT LEAST SOME INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW. QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND. WE WILL SEE A GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE REGION. .SGF...NONE. FOSTER
In the hours before
Local storm report, May 1, 7:33 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 7 N CAPE FAIR MO 1 INCH HAIL
05/01/02 STONE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 1, 7:40 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM REEDS SPG MO 1 INCH HAIL
05/01/02 STONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 1, 7:41 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 4 N MOUNTAIN GROVE MO 1 INCH HAIL
05/01/02 WRIGHT REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 8:00 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM TANEYVILLE MO .88 INCH HAIL
05/01/02 TANEY REPORTED BY HAM RADIO
OPERATOR.
0750 PM TYRONE MO .75 INCH HAIL
05/01/02 TEXAS REPORTED BY HAM RADIO
OPERATOR.
0754 PM 2 S SILVER DOLLAR CITY MO .88 INCH HAIL
05/01/02 STONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 8:08 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM FORSYTH MO 1.5 INCH HAIL
05/01/02 TANEY REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 1, 8:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT WED MAY 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 5 S AVA MO WIND DAMAGE
05/01/02 DOUGLAS REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:12 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 48 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 64 min |
| May 1, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 46 min |
| May 1, 7:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 49 min |
| May 1, 8:19 PM CDT | Tornado Warning | SGF | Taney | 26 min |
| May 1, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| May 1, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 40 min |
| May 1, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 25 min |
| May 2, 4:00 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 45 min |
| May 2, 4:19 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 26 min |
| May 2, 4:31 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 14 min |
| May 2, 4:45 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 30 min |
| May 2, 6:25 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 20 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.